I would appreciate it very much if you would answer my question(s).
My ex-husband is an alcoholic who has recently set up a court date to see our 7 and 4 year old children overnight. I need some proof that he is drinking which I suspect for the court hearing so he does not have overnight visits 3 hours away. A nurse at his previous Chemically Dependent treatment center suggested having him take 2 liver panel and GGPT tests a week apart. If his GGPT went up, then he'd been drinking, if he hadn't been drinking, then it would stay the same or go down.
I do not have the test in front of me (which also contain his SGOT and SGPT levels), but his first GGPT was 32 and his second was 63.
1. He claims the test went up this high because he was taking Doan's Back Pills for his back pain. These are made of magnesium salicylate. Could it go up 30 points in one week because of this?
2. Could it go up 30 points because he was taking an NSAID such as Motrin? He did not mention it but I researched it based on info I found on this site and other places on the internet.
3. Is it possible that he did not take the first test? The lab had him marked as a female. My ex-husband claims this must've been an accident. The hospital has no idea.
4. Do you think he did in fact drink during this time?
1) Magnesium salicylate is an NSAID-formulation and it is possible that they can increase liver function tests.
2) As above - all NSAIDS, including Motrin, can increase liver function tests.
3) Without personally knowing the situation at the hospital, I cannot comment on what may or may not happened.
4) Again, it is possible - but there is not enough information to make a diagnosis. There are many, many reasons why liver function tests are elevated. Alcohol and medications are two possibilities. An elevated GGT by itself is insufficient to make a diagnosis of alcohol abuse.
A twofold elevation in GGT in combination with an AST:ALT ratio of 2:1 strongly suggests alcohol abuse.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.